Aa
Aa
A
A
A
Close
Avatar universal

Long term effects from chemo

All of 2007 I was in and out of the hospital for cancer treatment.   I was diagnosed with stage IV vaginal cancer.  I had 6 weeks of chemo, 7 weeks of radiation, and in May I had my surgery that consisted of a complete pelvic externation, removal of my rectum and reconstructive surgery of my pelvis and vagina.  My question is - along with the obvious pain problems that I still have from my surgery, I have a constant burning pain in both of my upper arms - to the extent that I have trouble raising my arms.  My gynecologist said it is probably from nerve damage from the chemo.  My follow up cat scans so far show no other cancer.  Is it possible the chemo is causing this much pain and will this pain ever go away?  With everything Ive been through I would love to hear that this will eventually go away.
3 Responses
Sort by: Helpful Oldest Newest
242604 tn?1328121225
MEDICAL PROFESSIONAL
Dear Melissa,
I have two thoughts:
-it could be that you have developed lymphedema. That is a chronic condition where the normal lymphatic circulation is slowed down because of scarring and removal of lymph nodes. You should look into an evaluation at a lymphedema clinic. For people with this condition, there are interventions inclduing massage, leg wrapping, and sometimes use of a device called a lymphopress to reduce swelling.

-You may need to be on a diuretic for fluid retention. Ask you doctor about this possibility
best wishes
Helpful - 1
Avatar universal

I have another question regarding the question I submitted below a couple of months ago.  Since the weather has started getting really hot and humid both of my feet and ankles swell really bad, to the point that I have trouble walking.  Is this due to reconstructive surgery - they took muscle and tissue from both of my thighs to reconstruct my pelvic area.  And do you have advise to help with keep the swelling down.



All of 2007 I was in and out of the hospital for cancer treatment.   I was diagnosed with stage IV vaginal cancer.  I had 6 weeks of chemo, 7 weeks of radiation, and in May I had my surgery that consisted of a complete pelvic externation, removal of my rectum and reconstructive surgery of my pelvis and vagina.  My question is - along with the obvious pain problems that I still have from my surgery, I have a constant burning pain in both of my upper arms - to the extent that I have trouble raising my arms.  My gynecologist said it is probably from nerve damage from the chemo.  My follow up cat scans so far show no other cancer.  Is it possible the chemo is causing this much pain and will this pain ever go away?  With everything Ive been through I would love to hear that this will eventually go away
Helpful - 0
242604 tn?1328121225
MEDICAL PROFESSIONAL
Dear Melissa,

You have been through so much!!
I wonder whether your arm pain is related to the position your arms were in at surgery.
A pelvic exenteration is a huge surgery that usually takes 8 to 12 hours.  Normally your arms are placed on arm boards at right angles with the operating table.

I would suggest seeing a neurologist for a bigger evaluation. You may also need physical therapy to exercise your arms and increase their strength
best wishes
Helpful - 0

You are reading content posted in the Ovarian Cancer Forum

Popular Resources
Learn how to spot the warning signs of this “silent killer.”
Diet and digestion have more to do with cancer prevention than you may realize
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.